Minnesota, 2008

Hail in Minnesota, November 5, 2008

November 5, 2008 · NWS MPX · 2 events in 2 counties and zones

A warm frontal boundary over Southwest MN. was the mechanism for the development of isolated severe weather on this date.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A warm frontal boundary over Southwest MN. was the mechanism for the development of isolated severe weather on this date.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Nov 5, 5:25 AM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Nov 5, 5:25 AM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
525 AM CST WED NOV 5 2008

.UPDATE...FOR 12Z AVIATION DISCUSSION BELOW

&&

.DISCUSSION.../ISSUED 343 AM CST WED NOV 5 2008/

DIFFICULT FORECAST NEXT FEW DAYS AS UPPER LOW DEVELOPS OVER THE
UPPER MIDWEST AND MOVES EAST OVER THE GREAT LAKES REGION. INT ITAL
PROBLEM IS CONVECTION DEVELOPING OVER IOWA. THIS ASSOCIATED WITH
WEAK SHORT WAVE LIFTING ACROSS EASTERN NEBRASKA AREA. THIS WILL
CONTINUE TO LIFT NORTHEAST OVER MUCH OF CWA THIS MORNING. 4KM NMM
WRF REFLECTIVITY FORECAST NOT TOO BAD AND FOLLOWED THAT THIS
MORNING. WILL MENTION SCT TRW- FOR THE MORNING...AND CHANCE POPS
FOR THE AFTERNOON. MILD START TO DAY...SHOULD SEE WARM SECTOR
REMAINING OVER THE AREA TODAY THROUGH THURSDAY. FOLLOWED MAV
GUIDANCE NUMBERS FOR THE MOST PART...WITH SOME TWEAKING FOR CLOUD
COVER/WX.

APPEARS NEXT WAVE WILL MOVE ACROSS NEBRASKA/IOWA LATER THIS
AFTERNOON AND EVENING. CURRENT WATER VAPOR IMAGERY SHOWING POTENT
WAVE/NEGATIVELY TILTED TROUGH NOW GOING THROUGH EJECTION PROCESS...
OVER COLORADO/MEW MEXICO REGION. THIS EXPECTED TO INITIATE SQUALL
LINE OF THUNDERSTORMS OVER EASTERN NE/WESTERN IOWA LATE AFTERNOON/EARLY
EVENING AND LIFT NORTHEAST INTO SOUTHERN MN AS SURFACE LOW
OCCLUDES OVER SOUTHEAST SOUTH DAKOTA TONIGHT. HIGH POPS WARRANTED
INTO EARLY THURSDAY AS SYSTEM OCCLUDES. STRONG/POSSIBLE SEVERE
THUNDERSTORMS COULD WORK INTO SOUTHWEST MN INTO THE EVENING HOURS
AS THIS PROCESS OCCURS. HAIL WOULD BE THE PRIMARY THREAT. STRONG
MOISTURE TRANSPORT INTO EASTERN PORTIONS OF THE CWA AS INDICATED
BY THE NAM/WRF LASTING INTO THURSDAY. WAVES OF SHOWERS AND
THUNDERSTORMS EXPECTED...BUT WILL BE MOVING QUICKLY IN FLOW
PATTERN...SO DONT ANTIC PATE SIGNIFICANT QPF AS OF YET.

AS SYSTEM OCCLUDES COLDER AIR DOES WARP INTO THE WESTERN AREA OF
THE CWA THURSDAY EVENING. SOME TIMING ISSUES BETWEEN 00Z GFS AND
NAM WITH NAM A BIT FASTER IN BRINGING IN THE COLDER AIR. 925 MB
TEMPERATURES DO FAVOR ALL SNOW IN THE FAR WEST AFTER MIDNIGHT
THURSDAY NIGHT...AND SPREADING EAST INTO CENTRAL MN BY NOON FRI.
THIS TREND DOES LOOK LOGICAL AS STACKED LOW MOVES OVER THE STATE.
03Z SREF SNOW PROBABILITIES DO INCREASE ABOVE 50 PERCENT OVER ALL
BUT FAR EASTERN MN DURING THE DAY FRIDAY. AT THE PRESENT TIME
SIGNIFICANT SNOW ACCUMULATION IS NOT ANTICIPATED...WITH BEST
CHANCE OF ACCUMULATING SNOW/1-2 INCHES IN THE FAR WEST. SOME
SLUSHY ACCUMULATIONS POSSIBLE IN THE EAST LATER FRIDAY AFTERNOON
OR FRIDAY NIGHT AS COLDER AIR ARRIVES AND CHANGES ANY REMAINING
PRECIPITATION TO SNOW. SYSTEM EXITS TO THE EAST SATURDAY WITH SOME
LIGHT SNOW/FLURRIES LINGERING IN THE SYSTEMS WAKE. COLDER
TEMPERATURES/HIGH PRESSURE DROPS OVER THE REGION THROUGH THE REST
OF THE WEEKEND AND EARLY NEXT WEAK.

&&

.AVIATION.../12Z TAF ISSUANCE/
FLYING CONDITIONS WILL DETERIORATE THROUGHOUT THE DAY AS THE
HIGHLY ANTICIPATED LOW PRESSURE SYSTEM CRAWLS FROM CENTRAL/EASTERN
SD/NE TOWARD WESTERN MN/IA. SCATTERED RAIN SHOWERS AND ISOLATED
THUNDERSTORMS WILL BE POSSIBLE AT ALL TAF SITES THIS MORNING AND
AFTERNOON IN ADVANCE OF THE SYSTEM. VFR CIGS/VSBYS WILL BE IN
PLACE AT TAF ISSUANCE TIME...BUT DEGRADE INTO THE MVFR CATEGORY BY
THIS AFTERNOON AT KAXN. MVFR CONDITIONS WILL BE LIKELY AT ALL THE
TAF SITES BY THIS EVENING...WITH IFR CONDITIONS EXPECTED TO
DEVELOP OVERNIGHT INTO THURSDAY...AS THE LOW ARRIVES IN
SOUTHWESTERN MN. INSTABILITY PARAMETERS INDICATE A POTENTIAL FOR
THUNDER...ESPECIALLY THIS AFTERNOON AND TONIGHT...SO HAVE RETAINED A CB
MENTION IN THE TAFS.

EAST/SOUTHEAST WINDS WILL PREVAIL TODAY...WITH BREEZY CONDITIONS
EXPECTED AT KEAU AND KRNH.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

LS/DWE
Hazardous weather outlook, Nov 5, 4:09 AM CST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
409 AM CST WED NOV 5 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
061200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
409 AM CST WED NOV 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A DEEP AREA OF LOW PRESSURE WILL MOVE INTO SOUTHWEST MINNESOTA
LATE TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED OUT AHEAD OF
THE LOW...ACROSS MUCH OF SOUTHERN MINNESOTA AND WEST CENTRAL
WISCONSIN TODAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. LATER
THIS EVENING...THE LOW WILL MOVE INTO SOUTHWEST MINNESOTA. A
SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS OVER SOUTHWEST
MINNESOTA...OR SOUTHWEST OF A LINE FROM BENSON...REDWOOD FALLS AND
FAIRMONT...LATE THIS AFTERNOON AND OVERNIGHT. LARGE HAIL IS THE
PRIMARY SEVERE WEATHER THREAT FROM THE STORMS...THOUGH GUSTY WINDS
COULD ALSO ACCOMPANY THE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL STILL BE POSSIBLE ACROSS EASTERN MINNESOTA AND
WEST CENTRAL WISCONSIN THURSDAY. SEVERE THUNDERSTORMS ARE NOT
EXPECTED.

WINDY CONDITIONS ALONG WITH RAIN CHANGING TO SNOW FROM WEST TO
EAST ACROSS THE OUTLOOK AREA...WILL BE LIKELY FROM THURSDAY NIGHT
INTO FRIDAY...AS THE LOW PRESSURE SYSTEM MOVES THROUGH.
ACCUMULATING SNOW...FROM 1 TO 3 INCHES IS POSSIBLE ACROSS WEST
CENTRAL MINNESOTA LATE THURSDAY NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR
THIS EVENING ACROSS SOUTHWEST MINNESOTA.

In the hours before

Special weather statement, Nov 5, 5:08 AM CST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
508 AM CST WED NOV 5 2008

MNZ076-077-083>085-051215-
BLUE EARTH-LE SUEUR-RICE-STEELE-WASECA-
508 AM CST WED NOV 5 2008

...SIGNIFICANT WEATHER ALERT FOR BLUE EARTH...LE SUEUR...RICE...
STEELE AND WASECA COUNTIES UNTIL 615 AM CST...

AT 503 AM CST...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR MINNESOTA LAKE. THIS STORM WAS MOVING NORTHEAST AT
45 MPH.

HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MAPLETON.
  WALDORF.
  OTISCO.
  JANESVILLE.
  WASECA.
  WATERVILLE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Kanabec

When
November 5, 7:35 AM CST
Where
Kanabec County, Mora
Measured
0.88 in hail
Reported by
Public
Coordinates
45.880, -93.300

Dime to nickel size hail covered the ground.

Hail, Renville

When
November 5, 7:59 AM CST
Where
Renville County, 5 mi S of Renville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.728, -95.220

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142016, 142017.